Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Have a persistent need of clearing throat. Underlying cause?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2450 Questions
I have a persitent clearing of my throat. been going on for many monthe. No phlegm, just a constant need to clear my throat.
Posted Tue, 18 Jun 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 49 minutes later

Thank you for your query.

1. The possible causes for frequent clearing of the throat are:
a. Acid reflux: LPR (laryngopharyngeal reflux) has no chest related symptoms, unlike GERD (gastroesophageal reflux disease).
b. Lymphoid hypertrophy in the throat: Including Granular Pharyngitis, hypertrophy of the lingual tonsils and allergy.
c. Dryness in the throat: Mouth breathing due to snoring / Sleep Apnea, decreased salivation (age related).
d. A post nasal drip: less likely due to absence of phlegm.

2. Get a Videolaryngoscopy done. It will help decide further treatment. Do you have any cough?

3. You may also get a Sleep Study done. Weight loss will help.

I hope I have answered your query. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor